A 43-yrs-old woman develops acute renal failure

Discussion in 'MRCS Forum' started by Lona., Nov 24, 2007.

  1. Lona.

    Lona. Guest

    A 43-yrs-old woman develops acute renal failure following an emergency resection of a leaking abdominal aortic aneurysm. Three days after surgery, the following laboratory values are obtained:

    Serum electrolytes (meq/L); Na+ 127; K+ 5.9; CI- 92; HCO3- 15
    Blood urea nitrogen: 82 mg/dl
    Serum creatinine: 6.7 mg/dl

    The patient has gained 4kg since surgery and is mildly dyspneic at rest. Eight hours after these values are reported, the electrocardiogram shown below is obtained. The initial treatment for this patient should be -
    a- 10% calcium glucose, 10ml
    b- 0.25 mg digoxin every 3 h for three doses
    c- Oral keyexalate
    d- 100 mg lidocaine
    e- Emergent hemodialysis
  2. Lona.

    Lona. Guest

    Answer: a- 10% calcium glucose, 10ml. (Schwartz, 7/e, p 63) The electrocardiogram demonstrates changes that are essentially diagnostic of severe hyperkalemia. Correct treatment for the affected patient includes administration of a source of calcium ions ( which will immediately oppose the neuromuscular effect of potassium) and administration of sodium ions (which, by producing a mild alkalosis, will shift potassium into cells); each will temporarily reduce serum potassium concentration. Infusion of glucose and insulin would also effect a temporary transcellular shift of potassium. However, these maneuvers are only temporarily effective; definitive treatment calls for removal of potassium from the body. The sodium-potassium exchange resin sodium polystyrene sulfonate (kayexalate) would accomplish this removal, but over a period of hours and at the price of adding a sodium ion for each potassium ion that is removed. Hemodialysis or peritoneal dialysis is probably required for this patient, since these procedures also rectify the other consequences of acute renal failure, but they would not be the first line of therapy given the acute need to reduce the potassium level. Both lidocaine and digoxin would not only be ineffective but contraindicated, since they would further depress the myocardial conduction system.

Share This Page